Open Access Repository

Eigen-transitions in cantilever cylindrical shells subjected to vertical edge loads

Coman, CD and Bassom, AP ORCID: 0000-0003-3275-7801 2018 , 'Eigen-transitions in cantilever cylindrical shells subjected to vertical edge loads' , Mathematics and Mechanics of Solids, vol. 24, no. 3 , pp. 701-722 , doi: 10.1177/1081286517754133.

Full text not available from this repository.

Abstract

A thin cantilever cylindrical shell subjected to a transverse shear force at the free end can experience two distinct modes of buckling, depending on its relative thickness and length. If the former parameter is fixed, then a short cylinder buckles in a diffuse manner, while the eigenmodal deformation of a moderately long shell is localised, both axially and circumferentially, near its fixed end. Donnell-type buckling equations for cylindrical shells are here coupled with a non-symmetric membrane basic state to produce a linear boundary-value problem that is shown to capture the transition between the aforementioned instability modes. The main interest lies in exploring the approximate asymptotic separation of the independent variables in the corresponding stability equations, when the eigen-deformation is doubly localised. Comparisons with direct numerical simulations of the full buckling problem provide further insight into the accuracy and limitations of our approximations.

Item Type: Article
Authors/Creators:Coman, CD and Bassom, AP
Keywords: cylindrical shells, localised buckling, shallow shell equations, multiple-scale asymptotics
Journal or Publication Title: Mathematics and Mechanics of Solids
Publisher: Sage Publications Ltd
ISSN: 1081-2865
DOI / ID Number: 10.1177/1081286517754133
Copyright Information:

Copyright 2019 The Authors

Related URLs:
Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page
TOP